Iowa, 2001Damaging Wind in Iowa, April 20, 2001
April 20, 2001 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 20, 1:40 PM CST, 8 hours 10 minutes earlier.
Area forecast discussion, Apr 20, 1:40 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
240 PM CDT FRI APR 20 2001
FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT.
SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW
UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES
ACROSS MUCH OF THE CNTRL U.S.. HOWEVER, LOW-LEVEL MOISTURE DEPTH IS
VERY LIMITED. 18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE
PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP. IN THE UPPER
LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS
MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH
CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM.
AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW
OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR
OMA.
FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND
THE AVN ALOFT THIS FORECAST. IN THE SHORT TERM, THE MAIN FOCUS IS
ON CONVECTIVE POTENTIAL. FROM WHAT WE HAVE SEEN SO FAR IN THE
OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE
AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE
CONVECTION TO DEVELOP. THIS MORNINGS ETA IS NOT HANDLING THE
SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN
COMPARISON TO THE OBSERVED DATA. CURRENTLY, THE RUCII OUTPUT IS
MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE
SHORT TERM. THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE
FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN
DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE
CURRENT STATE OF THE ATMOSPHERE). THERE IS A CHANCE OF AN
ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY
EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT
AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE.
IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27
M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE
SUPERCELLULAR. WE HAVE TRIMMED GOING POPS SOME OVERNIGHT,
ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST.
19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN
SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A
STRONGER SURFACE FRONT ON SATURDAY. THERE WILL BE A SLIGHT CHANCE
OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON
WITH ALL OTHER AREAS REMAINING DRY.
LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE
APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA
COAST. THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL
WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA
OVERNIGHT. THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN
ZONES AND DECREASED THEM NWD.
STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE
DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE
ROCKIES. SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH
TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL. AGAIN, PER PMDHMD,
WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE
LOW-LEVELS.
IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING
TREND THROUGH THE FORECAST PERIOD.
.OMA...NONE.
MEAD
In the hours before
Special weather statement, Apr 20, 4:35 PM CST, 5 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI APR 20 2001
THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.
AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE
STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL
AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING
THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE
LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS.
THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE
AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL
BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND
SHEAR...SOME TORNADOES ARE ALSO POSSIBLE.
PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR
RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS.
GW
Local storm report, Apr 20, 8:01 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
901 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM 17 SW HARTINGTON NE TORNADO
04/20/01 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0828 PM 3 SW COLERIDGE NE 1 INCH HAIL
04/20/01 CEDAR REPORTED BY STORM
SPOTTER.
0830 PM COLERIDGE NE .75 INCH HAIL
04/20/01 CEDARLocal storm report, Apr 20, 8:44 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM ST JAMES NE 1 INCH HAIL
04/20/01 CEDAR REPORTED BY COOPERATIVE
OBSERVER.
0930 PM LINCOLN NE .88 INCH HAIL
04/20/01 LANCASTER REPORTED BY EMERGENCY
MANAGEMENT.
0935 PM 5 SE LINCOLN NE .88 INCH HAIL
04/20/01 LANCASTER REPORTED BY HAM RADIO
L OPERATOR.Local storm report, Apr 20, 9:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 PM GRETNA NE 60 MPH TSTM GUST
04/20/01 SARPY REPORTED BY STORM
SPOTTER. 1 MILE SW OF
HWY 72 AND JUNCTION 79
ON THE BUTLER AND
SAUNDER COUNTY LINE.
0955 PM EAGLE NE 80 MPH TSTM GUST
04/20/01 CASS NUMEROUS BILLBOARDS
DOWN AT EAGLE RACEWAY.
REPORTED BY EMERGENCY
MANAGEMENT.
0955 PM ASHLAND NE 70 MPH TSTM GUST
04/20/01 SAUNDERS REPORTED BY HAM RADIO
OPERATOR.
1002 PM GRETNA NE 66 MPH TSTM GUST
04/20/01 SARPY REPORTED BY OFF-DUTY
NWS EMPLOYEE.Thunderstorm Wind, Shelby
- When
- April 20, 9:50 PM CST
- Where
- Shelby County, 7 mi SE of Shelby
- Measured
- 70 kt (81 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.450, -95.350
An uncalibrated anemometer off of a home weather station measured a thunderstorm wind gust of 105 mph. The wind speed was estimated here to be in the range of other wind gusts recorded with this event across east central Nebraska and Western Iowa from more potentially accurate sources.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, April 20 to 21, 2001$1.3 million · F1 · 57 events
- Hail in California, April 20, 2001$3.3 million · 1 event
- Hail and Damaging Winds in Nebraska, April 20, 2001$521,000 · 1 in hail · 10 events
- Damaging Wind in Nebraska, April 20, 2001$500,000 · 65 kt wind · 1 event
- Damaging Wind in California, April 20, 2001$350,000 · 50 kt wind · 1 event
- Damaging Wind in Nebraska, April 20, 2001$250,000 · 65 kt wind · 1 event
- Tornado and Hail in Kansas, April 20, 2001$185,000 · F0 · 7 events
- Damaging Wind in Wyoming, April 20, 20013 injured · $50,000 · 65 kt wind · 1 event
- Tornadoes and Hail in Nebraska, April 20, 2001$75,000 · F0 · 11 events
- High Wind in Colorado, April 20, 2001$37,000 · 69 kt wind · 13 events
- Hail and Damaging Winds in Kansas, April 20, 2001$34,000 · 70 kt wind · 14 events
- High Wind in Colorado, April 20, 2001$60,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239237.